Oculogyric crisis in a patient taking metoclopramide
Yaran Koban, Metin Ekinci, Halil Huseyin Cagatay, Zeliha Yazar
Department of Ophthalmology, Faculty of Medicine, Kafkas University, Kars, Turkey
Abstract: Oculogyric crisis is an acute dystonic reaction of the ocular muscles characterized by bilateral dystonic elevation of visual gaze lasting from seconds to hours. This reaction is most commonly explained as an adverse reaction to drugs such as antiemetics, antipsychotics, antidepressants, antiepileptics, and antimalarials. Although the incidence of metoclopramide-induced acute dystonic reactions has been reported as 25% in children, there have been few published cases on oculogyric crisis in general. It is important to be able to recognize this ocular side effect because, without a thorough patient history, symptoms can be confused with other diseases such as versive seizures, paroxysmal tonic upward gaze, and encephalopathy. In this paper, we report a case of oculogyric crisis induced by metoclopramide.
Keywords: oculogyric crisis, dystonic reactions, metoclopramide
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]